Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 21, NWS Glasgow, MT

July 11, 2017Dawson County, Garfield County, McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 11, 2017, 7:06 PM MDT for Dawson County, Garfield County, McCone County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 7:06 PM MDT (01:06 UTC)
Expired
Jul 11, 2017, 8:00 PM MDT
In force
54 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dawson County, MT, Garfield County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 93 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:05 PM MDTHAIL 14 Nne Circle, MTESTIMATED 1 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS55 KGGW 120106
SVRGGW
MTC021-033-055-120200-
/O.NEW.KGGW.SV.W.0021.170712T0106Z-170712T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
706 PM MDT TUE JUL 11 2017

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Garfield County in northeastern Montana...
  Central McCone County in northeastern Montana...
  Northwestern Dawson County in northeastern Montana...

* Until 800 PM MDT

* At 705 PM MDT, a severe thunderstorm was located 9 miles east of
  Rock Creek Rec Area, or 30 miles southwest of Wolf Point, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Circle, Vida, Brockway, Rock Creek Rec Area and Weldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 10634 4796 10610 4780 10523 4771 10523
      4770 10520 4718 10571 4718 10577
TIME...MOT...LOC 0105Z 302DEG 34KT 4777 10609 

HAIL...0.88IN
WIND...60MPH
 
$$

SCT
3 follow-up statements
423 
WWUS55 KGGW 120119
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
719 PM MDT TUE JUL 11 2017

MTC033-120127-
/O.CAN.KGGW.SV.W.0021.000000T0000Z-170712T0200Z/
Garfield MT-
719 PM MDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4763 10625 4793 10596 4780 10523 4771 10523
      4770 10520 4718 10571 4718 10577
TIME...MOT...LOC 0117Z 302DEG 34KT 4771 10594 

$$

MTC021-055-120200-
/O.CON.KGGW.SV.W.0021.000000T0000Z-170712T0200Z/
McCone MT-Dawson MT-
719 PM MDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL MCCONE AND NORTHWESTERN DAWSON COUNTIES...

At 717 PM MDT, a severe thunderstorm was located 16 miles northeast
of Nelson Creek Rec Area, or 25 miles northwest of Circle, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Circle, Vida, Brockway and Weldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4763 10625 4793 10596 4780 10523 4771 10523
      4770 10520 4718 10571 4718 10577
TIME...MOT...LOC 0117Z 302DEG 34KT 4771 10594 

HAIL...1.25IN
WIND...60MPH
 
$$

SCT
084 
WWUS55 KGGW 120140
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
740 PM MDT TUE JUL 11 2017

MTC021-055-120200-
/O.CON.KGGW.SV.W.0021.000000T0000Z-170712T0200Z/
McCone MT-Dawson MT-
740 PM MDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL MCCONE AND NORTHWESTERN DAWSON COUNTIES...

At 740 PM MDT, a severe thunderstorm was located 12 miles north of
Circle, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Circle, Vida, Brockway and Weldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 10609 4787 10564 4780 10523 4771 10523
      4770 10520 4718 10571 4718 10577
TIME...MOT...LOC 0140Z 302DEG 34KT 4759 10566 

HAIL...1.25IN
WIND...60MPH
 
$$

SCT
152 
WWUS55 KGGW 120154
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
754 PM MDT TUE JUL 11 2017

MTC021-055-120204-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-170712T0200Z/
McCone MT-Dawson MT-
754 PM MDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCCONE AND
NORTHWESTERN DAWSON COUNTIES WILL EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4748 10609 4787 10564 4780 10523 4771 10523
      4770 10520 4718 10571 4718 10577
TIME...MOT...LOC 0154Z 302DEG 34KT 4754 10553 

$$

SCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:59 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 2:59 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
259 PM MDT Tue Jul 11 2017

.SHORT TERM...for northeast Montana...tonight through Thu...
Upper level low pressure system over southern Saskatchewan will
continue to aid isolated to scattered showers and thunderstorms
into the evening hours, diminishing after midnight.

Wednesday: High pressure ridge begins to rebuild over the region
with warming MAX temps and decreasing Min RH values.

Thursday: High pressure strengthens over the region with Max
temps back into the mid 90s to lower 100s and RH values falling
back into the teens. tc

.LONG TERM...Thu night through Tue...

Going forecast was just blended with the 12z guidance sans the
ECMWF. Mainly hot and dry weather expected with a break coming
about Tuesday when the max temperatures are expected to drop back
into the lower 90s most places (from near 100 Sunday).

Models continue to disagree on showers behind the cold front next
week. Hopefully, this will materialize for some needed rainfall
over the next several days. TFJ

Previous Discussion...
The long term period begins Wednesday night and Thursday with the
shortwave trough pushing further downstream while a strong upper
level ridge once again becomes established across the western U.S.
Expect a return to hot and dry weather conditions.

The upper ridge only strengthens through the end of the week and
persists right on through at least the first part of the weekend.
During this time forecast highs will be in the 90s and low 100s
each day with little, if any measurable rainfall.

Latest 00z models continue to differ some on evolution of the
pattern late in the weekend and early next week. The 00z ECMWF has
the ridge axis sliding east of the forecast area into the Dakotas
with warm upper level southwest flow aloft on the backside while
a cold front approaches for forecast area. The GFS keeps the ridge
parked over the western U.S. right on through the period, though
does introduce some flattening late in the weekend and early next
week, keeping Montana on the northern periphery and becoming
influenced more by embedded shortwaves in the flow which could
generate chances for showers and thunderstorms. The bottom line is
that a return to hot and dry conditions is in the cards for the
second half of this week and into the weekend, but some
uncertainty exists late in the weekend and early next week due to
increasing model solution differences. Maliawco

&&

.AVIATION...
VFR, but possible MVFR late tonight.

Another cold front will drop in from the north tonight bringing
low clouds to KGGW...KOLF...and KSDY late tonight/early Wednesday.

Winds: NW today at 10-20 kts this afternoon will turn clockwise to
the north and diminish this evening to less than 10 kts. Continued
light winds are expected Wednesday. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 11, 3:02 AM MDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
302 AM MDT Tue Jul 11 2017

MTZ016>027-059>062-120915-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
302 AM MDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather Today and
Tonight is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot temperatures with highs in the 90s to near 100 return on
Thursday and will continue through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 11, 5:26 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
526 PM MDT TUE JUL 11 2017

MTZ016-017-022-023-059-061-120030-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-McCone MT-Central and Southern Valley MT-
526 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS...
NORTHEASTERN GARFIELD...CENTRAL VALLEY AND NORTHWESTERN MCCONE
COUNTIES UNTIL 630 PM MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Hinsdale to 10 miles south of
Saco to 14 miles southeast of Malta. Movement was southeast at 50
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Glasgow, Nashua, Fort Peck, Saco, The Pines Rec Area, Tampico,
Hinsdale, Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area,
Frazer, St. Marie, Rock Creek Rec Area, Vandalia, Park Grove, The
Bentonite Plant, Haxby, Content and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Fort Peck lake, get out of the water and move indoors
or inside a vehicle by 600 pm. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4825 10587 4778 10621 4755 10677 4815 10788
      4834 10742 4874 10712
TIME...MOT...LOC 2325Z 308DEG 42KT 4865 10710 4831 10736 4817 10775

TFJ
Special weather statement, Jul 11, 5:32 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
532 PM MDT TUE JUL 11 2017

MTZ016-021-060-120015-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
532 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHERN PETROLEUM COUNTIES UNTIL 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hays, or 13 miles west of Zortman, moving
southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Landusky.

LAT...LON 4792 10889 4792 10863 4793 10862 4780 10805
      4755 10821 4779 10889
TIME...MOT...LOC 2331Z 293DEG 33KT 4788 10881

TFJ
Special weather statement, Jul 11, 6:04 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
604 PM MDT TUE JUL 11 2017

MTZ017-018-020-061-120045-
Northern Valley MT-Daniels MT-Western Roosevelt MT-
Central and Southern Valley MT-
604 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DANIELS...
NORTHWESTERN ROOSEVELT AND NORTHEASTERN VALLEY COUNTIES UNTIL 645 PM
MDT...

At 603 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opheim to 9 miles northwest of St. Marie.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Opheim, Richland, Lustre, Peerless, West Fork, Baylor, Glentana and
Larslan.

LAT...LON 4885 10571 4825 10588 4851 10669 4894 10660
TIME...MOT...LOC 0003Z 285DEG 31KT 4886 10653 4850 10663

TFJ
Special weather statement, Jul 11, 6:48 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
648 PM MDT TUE JUL 11 2017

MTZ017-018-020-023>025-062-120130-
Richland MT-Dawson MT-Daniels MT-Western Roosevelt MT-
Eastern Roosevelt MT-McCone MT-Central and Southern Valley MT-
648 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...WESTERN
ROOSEVELT...EAST CENTRAL VALLEY...NORTHEASTERN MCCONE...NORTHWESTERN
RICHLAND AND NORTHWESTERN DAWSON COUNTIES UNTIL 730 PM MDT...

At 647 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles east of St. Marie to 9 miles southwest
of Lustre to 6 miles northeast of Rock Creek Rec Area. Movement was
east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Wolf Point, Poplar, Bredette, Frazer, Vida, Lustre, Sprole, Oswego
and Volt.

LAT...LON 4862 10506 4829 10496 4770 10521 4774 10582
      4826 10620 4854 10621
TIME...MOT...LOC 0047Z 268DEG 46KT 4847 10607 4829 10601 4783 10619

TFJ
Local storm report, Jul 11, 6:59 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
659 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
07/11/2017  M62 MPH          VALLEY             MT   ASOS

            WIND MEASURED 62MPH AT 617PM.

&&

RMORGAN
Local storm report, Jul 11, 7:06 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
706 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             13 E HAXBY              47.80N 106.16W
07/02/2017  E0.50 INCH       MCCONE             MT   TRAINED SPOTTER

            DIME SIZED HAIL COVERING GROUND.

&&

RMORGAN

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:04 PM MDTSpecial Weather StatementGGWValley41 min
Jul 11, 6:22 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Phillips, Valley53 min
Jul 11, 6:48 PM MDTSpecial Weather StatementGGWRoosevelt42 min
Jul 11, 7:15 PM MDTSpecial Weather StatementGGWGarfield45 min
Jul 11, 7:35 PM MDTSpecial Weather StatementGGWRoosevelt40 min
Jul 11, 7:56 PM MDTSpecial Weather StatementGGWDawson64 min
Jul 11, 8:02 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland44 min
Jul 11, 8:49 PM MDTSpecial Weather StatementGGWDawson, Wibaux41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.